New Mexico, 2013

Heavy Snow and High Wind in New Mexico, February 9 to 12, 2013

February 9 to 12, 2013 · NWS ABQ · 17 events in 17 counties and zones

A strong upper level trough along with a surface cold front combined to create high winds across much of New Mexico. As the Pacific storm system moved into portions of northwest New Mexico, winds increased across central and eastern areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong upper level trough along with a surface cold front combined to create high winds across much of New Mexico. As the Pacific storm system moved into portions of northwest New Mexico, winds increased across central and eastern areas. Snow fell throughout western portions of the state continuing across northern portions during the day. A large area of strong winds in the mid levels of the atmosphere shifted from western to eastern New Mexico as the day progressed. The strongest winds prevailed along and east of the central mountain chain where gusts between 60-70kts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 9, 5:15 AM MST, 45 minutes earlier.

Area forecast discussion, Feb 9, 5:15 AM MST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 AM MST SAT FEB 9 2013

.AVIATION...
12Z TAF CYCLE
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NEWD ACROSS
THE FOUR CORNERS REGION TODAY...BEFORE EJECTING NEWD INTO NEBRASKA
TONIGHT. THE POLAR JET STREAM WILL CROSS CENTRAL AND MAINLY
EASTERN NM IN THE PROCESS...AND A FAIRLY STRONG PACIFIC COLD FRONT
WILL TRACK EASTWARD ACROSS THE STATE HELPING TO MIX STRONGER WINDS
ALOFT TO THE SURFACE. THE WIND SHIFT WITH THE FRONT WILL VEER
WINDS OUT OF THE WEST SOUTHWEST. WIND GUSTS TO 40 KT WILL BE
COMMON ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY...WITH
GUSTS SOME GUSTS AROUND 60 KT LIKELY FROM KSRR...DUNCAN AND KROW
NORTHWARD TO KLVS...ROY AND KTCC. WINDS WILL WEAKEN WITH SUNSET
MORE GRADUALLY THAN NORMAL...AND REMAIN BREEZY TO WINDY ALONG/E OF
THE CENTRAL MTN CHAIN. OTHERWISE...SNOW SHOWERS WILL IMPACT THE
N AND W MTNS...AS WELL AS THEIR ADJACENT VALLEYS AND PLATEAUS. IFR
CONDITIONS AND MTN OBSCURATIONS WILL BE COMMON...THOUGH WINDS WONT
BE AS STRONG AS LOCATIONS FARTHER S AND E. FEWER SHOWERS ARE
EXPECTED SUNDAY MORNING. WINDS WILL BE LIGHTER SUNDAY...BUT THEY
WILL STILL BE BREEZY TO WINDY ACROSS THE PLAINS.

44

&&

.PREV DISCUSSION...318 AM MST SAT FEB 9 2013...
ACTIVE PATTERN COMMENCES TODAY AND CONTINUES THROUGH NEXT WEEK.

TWO STORMS TO BRING A ONE TWO PUNCH OF WINTER WEATHER TO THE
FORECAST AREA THROUGH EARLY NEXT WEEK...COMPLETE WITH STRONG TO
HIGH WINDS...SNOW AND MUCH COLDER TEMPERATURES. A THIRD STORM
COULD IMPACT THE AREA LATE NEXT WEEK.

FIRST STORM SPINNING OVER THE GREAT BASIN AND WILL HEAD NE TODAY
AND TONIGHT. SURFACE COLD FRONT WILL ALSO SWEEP ACROSS THE STATE
TODAY. IMPRESSIVE 700 MB WINDS OF 50 TO 60 KTS COMBINED WITH AN
INTENSIFYING SURFACE LOW PRESSURE CENTER OVER ERN CO TODAY WILL
RESULT IN STRONG TO HIGH WINDS ACROSS CNTRL AND ERN ZONES...WITH
BREEZY TO WINDY CONDITIONS ACROSS THE W. HIGH WIND WARNING AREA
WILL BE EXPANDED TO INCLUDE CHAVES AND DE BACA COUNTIES WITH A
WIND ADVISORY ADDED FOR THE SANTA FE METRO AREA. BLOWING DUST WILL
BE WIDESPREAD ACROSS THE E.

AS FOR SNOW WE WILL ISSUE A WINTER WEATHER ADVISORY FOR THE NW
HIGHLANDS...JEMEZ MOUNTAINS AND THE UPPER RIO GRANDE VALLEY AND
KEEP THE OTHER WINTER HIGHLIGHTS AS IS. THE MILD TEMPERATURES OF
LATE WILL BE JUST A MEMORY BY THE TIME THE DAY IS OVER IN THE WEST
AS MUCH COLDER AIR BLASTS IN BEHIND THE SURFACE COLD FRONT. HIGHS
WILL BE UP TO 25 DEGREES LOWER NEAR THE AZ BORDER COMPARED TO
FRIDAY.

THE SNOW WILL CONTINUE TONIGHT FOR MOST AREAS WITH THE ADVISORIES
AND WARNINGS. THE SNOW WILL TAPER OFF AND END THOUGH IN THE FAR W
ZONES. WINDS WILL DIMINISH BELOW HIGHLIGHT THRESHOLDS BUT IT WILL
REMAIN BREEZY TO WINDY IN THE E. TEMPERATURES WILL PLUMMET AREA
WIDE WITH LOWS 5 TO 15 DEGREES BELOW THIS MORNINGS VALUES...CLOSE
TO NORMAL.

SUN WILL BE A BRISK AND CHILLY DAY WITH SNOW SHOWERS LINGERING OVER
THE N AND W. WE THEN LOOK FOR THE SECOND STORM TO DROP S FROM THE
NRN ROCKIES AS A STRENGTHENING SHORT WAVE TROUGH NEARLY DEVELOPS A
CLOSED LOW OVER NRN NM MON. ANOTHER COLD FRONT WILL ALSO DROP S
INTO NM SUN NIGHT AND MON. THIS MEANS ANOTHER ROUND OF SNOW AND
COLDER TEMPERATURES TO START OUT THE WORK WEEK. THE SNOW SHOULD BE
MORE WIDESPREAD WITH THE E GETTING INVOLVED AS WELL WITH AN UPSLOPE
FLOW BEHIND THE FRONT.

SNOW SHOWERS WILL END OVER THE E ON TUE WITH CHILLY TEMPERATURES
EVERYWHERE ON THE ORDER OF 10 TO 15 DEGREES BELOW NORMAL. WED
WILL BE DRY AND MILDER...ONLY TO BE FOLLOWED BY COLDER AIR AGAIN
FOR THE END OF NEXT WEEK ALONG WITH ANOTHER ROUND OF SNOW. THIS
TIME ODDS FAVOR THE N AND E FOR THE MORE SIGNIFICANT SNOWFALL. CHJ

.FIRE WEATHER...
A COUPLE OF POTENT UPPER LEVEL STORM SYSTEMS WILL IMPACT THE
FORECAST AREA THROUGH TUESDAY...THEN ANOTHER STORM SYSTEM MAY DIVE
SOUTHWARD THROUGH THE FORECAST AREA DURING THE LATTER HALF OF THE
WEEK.

THE FIRST SYSTEM WILL BEAR VERY STRONG SW WINDS ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN AS THE POLAR JET STREAM CROSSES TODAY.
AMPLE MIXING WILL OCCUR AS A DRY SLOT CAUSES SKIES TO CLEAR THIS
AFTERNOON AND A PACIFIC COLD FRONT PASSES EASTWARD AT WHAT WOULD
OTHERWISE BE THE TIME OF PEAK HEATING. GUSTS WILL PEAK AT UP TO 70
MPH FROM CLINES CORNERS AND LAS VEGAS TO FORT SUMNER AND
TUCUMCARI...WITH GUSTS NEAR 55 MPH ELSEWHERE ALONG AND EAST OF THE
SANGRE DE CRISTOS...SANDIAS AND MANZANOS. HUMIDITIES WILL DROP TO
AROUND 14 PERCENT ACROSS PARTS OF THE EAST CENTRAL PLAINS...SO WILL
CONTINUE THE RED FLAG WARNING ALREADY IN EFFECT FOR THIS FIRE
WEATHER ZONE.  EASTERN PARTS OF THE NE PLAINS MAY ALSO TOUCH
CRITICAL FIRE WEATHER CONDITIONS FOR AN HOUR OR TWO THIS AFTERNOON.
WIND SPEEDS WILL SHIFT OUT OF THE WEST AND GRADUALLY WEAKEN THROUGH
THE NIGHT...BUT THEY WILL STAY BREEZY TO WINDY ALONG AND E OF THE
CENTRAL MOUNTAIN CHAIN. SPEEDS WILL STRENGTHEN ACROSS THE E AGAIN
SUNDAY...WITH PEAK GUSTS IN THE 40 TO 45 MPH RANGE AS THE SURFACE
PRESSURE GRADIENT SLOWLY RELAXES AND THE TAIL OF THE POLAR JET
LINGERS OVER THE AREA. HIGH TEMPERATURES WILL FALL 5 TO 10 DEGREES
CENTRAL AND EAST ON SUNDAY...BUT VERY DRY AIR IN THE WAKE OF TODAYS
COLD FRONT MAY ENABLE HUMIDITIES TO DROP JUST LOW ENOUGH FOR AN HOUR
OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST CENTRAL
PLAINS SUNDAY AFTERNOON.

OTHERWISE...THE FIRST SYSTEM WILL BRING ACCUMULATING SNOW TO THE
NORTHERN AND WESTERN MOUNTAINS...NW PLATEAU AND HIGHLANDS AND UPPER
RIO GRANDE VALLEY TODAY THROUGH SUNDAY. AMOUNTS SHOULD REACH THE 6
TO 10 INCH RANGE IN THE NORTHERN MOUNTAINS AND CHUSKA MOUNTAINS...3
TO 6 INCHES ELSEWHERE IN THE WESTERN MOUNTAINS...AND 1 TO 4 INCHES
AT LOWER ELEVATIONS OF NW NM AND THE UPPER RIO GRANDE VALLEY.

IN THE WAKE OF THE FIRST SYSTEM A STRONG AND COLDER UPPER LEVEL
TROUGH WILL DROP SOUTHWARD OVER UT AND AZ SUNDAY AND MONDAY. THIS
SYSTEM MAY FORM A CLOSED LOW AS IT PASSES EASTWARD SQUARELY OVER NM
MONDAY NIGHT. A STRONG COLD FRONT WILL DROP SOUTHWARD WITH THE
SYSTEM...CAUSING TEMPERATURES TO CONTINUE FALLING MONDAY AND
TUESDAY. HIGH TEMPERATURES SHOULD BOTTOM OUT TUESDAY ABOUT 12 TO 20
DEGREES BELOW NORMAL. BREEZY CONDITIONS WILL IMPACT LOCATIONS ALONG
AND SOUTH OF I-40 MONDAY AFTERNOON AND EVENING...BUT THE STRONGER
WINDS ALOFT WILL PASS MAINLY SOUTH OF THE FORECAST AREA WITH THIS
SYSTEM. THE BIGGER STORY WITH THIS SECOND STORM WILL PROBABLY BE
GREATER COVERAGE OF HEAVIER SNOW. THERE IS THE POTENTIAL FOR OVER A
FOOT OF SNOW IN THE NORTHERN MOUNTAINS...SEVERAL INCHES IN THE
CENTRAL AND WESTERN MOUNTAINS...AND A FEW TO SEVERAL INCHES ACROSS
LOWER ELEVATIONS OF NORTHERN AND WESTERN NM. WHILE THE BASE OF THE
UPPER LEVEL TROUGH IS WEST OF THE CENTRAL MTN CHAIN...IT SHOULD
CAUSE DECENT EASTERLY UPSLOPE FLOW ACROSS THE NE AND E CENTRAL
PLAINS.  THIS LOOKS LIKE IT WILL BE ONE OF THE FIRST STRONG EASTERLY
UPSLOPE FLOW EVENTS OF THIS COOL SEASON. SOME WRAP AROUND SNOW
SHOWERS MAY LINGER ACROSS THE EAST TUESDAY...BUT ACCUMULATING PRECIP
SHOULD BE PRETTY MUCH FINISHED BY THEN.

AFTER DRIER WEATHER AND HIGH TEMPERATURES 5 TO 12 DEGREES WARMER ON
WEDNESDAY...A THIRD SYSTEM MAY TAKE AIM ON THE STATE. THE GFS AND
ECMWF DEPICT THIS SYSTEM DROPPING SOUTHWARD ALONG THE FRONT RANGE
OF THE ROCKIES AS AN OPEN THROUGH WITH A STRONG COLD FRONT
THURSDAY. BOTH MODELS ARE DEPICTING ANOTHER EASTERLY UPSLOPE FLOW
EVENT THURSDAY AND THURSDAY NIGHT WITH THE POTENTIAL FOR A FEW TO
SEVERAL INCHES OF SNOW ACCUMULATION ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN BY FRIDAY MORNING. AFTER THE WARMUP WEDNESDAY...
TEMPERATURES WILL TREND DOWNWARD AGAIN THURSDAY...BOTTOMING OUT 6
TO 20 DEGREES BELOW NORMAL ON FRIDAY. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ523-524-526-528-529-531>534-537>540.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ108.

WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ515-518-521-522-525-527-530-535-536.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR THE
FOLLOWING ZONES...NMZ501-505-506-508.

WINTER STORM WARNING UNTIL 6 PM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ502-503-510-512>514.

WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ504-511-516.

&&
Hazardous weather outlook, Feb 9, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SAT FEB 9 2013

NMZ501>540-101300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORM MOVING IN FROM THE WEST WILL BRING STRONG TO HIGH WINDS TO THE
SOUTH AND EAST TODAY...WITH POTENTIALLY DAMAGING WIND OVER THE SOUTH
CENTRAL MOUNTAINS WHERE GUSTS TO 70 MPH ARE POSSIBLE BETWEEN ROUGHLY
NOON TO 7 PM MST. A RED FLAG WARNING IS IN EFFECT FOR THE EAST CENTRAL
PLAINS FROM 11 AM TO 6 PM MST. MEANWHILE SNOW WILL BEGIN OVER THE
NORTHWEST HIGH TERRAIN TODAY AND CONTINUE TONIGHT. VARIOUS WINTER
WEATHER ADVISORIES AND WINTER STORM WARNING ARE IN EFFECT OVER THE
WEST AND NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL TEND TO DIMINISH SUNDAY ACROSS THE NORTHWEST. IT WILL
BE BREEZY TO WINDY IN THE EAST WITH A FEW HOURS OF CRITICAL FIRE
WEATHER CONDITIONS POSSIBLE OVER THE EAST CENTRAL PLAINS. ANOTHER
STORM WILL DROP SOUTH INTO NEW MEXICO EARLY NEXT WEEK WITH SNOW
AND COLDER TEMPERATURES LIKELY. A THIRD STORM COULD BRING EVEN
MORE SNOW AND COLD AIR FOR THE END OF NEXT WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

40

Event by event

12 high wind, 5 heavy snow. Local standard time, as filed.

Heavy Snow, Chuska Mountains

When
February 9, 6:00 AM MST to February 10, 2:00 PM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

Up to 14 inches of new snow was reported at the Navajo Whiskey SNOTEL.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
February 9, 9:00 AM MST to February 12, 2:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

SNOTEL, ski sites, and public reported snowfall amounts of 4 to 9 inches.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 9, 9:00 AM MST to February 12, 2:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

SNOTEL, ski sites, and public reported snowfall amounts of 4 to 9 inches.

Heavy Snow, Far Northwest Highlands

When
February 9, 10:00 AM MST to February 10, 2:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
COOP Observer

COOP reports of 3 to 5 inches were reported across this region.

Heavy Snow, San Juan Mountains

When
February 9, 10:00 AM MST to February 11, 2:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Reports of 16 to 22 inches were reported from COOP and SNOTEL.

High Wind, Southwest Chaves County

When
February 9, 10:35 AM MST to 1:30 PM MST
Where
Southwest Chaves County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

RAWS located in this area began recording sustained winds of 40mph along with gusts up to 62mph.

High Wind, Guadalupe County

When
February 9, 11:00 AM MST to 2:00 PM MST
Where
Guadalupe County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A mesonet site recorded gusts up to 58mph during the late morning hours. Sustained wind speeds ranged from 40-45mph while gusts up to 58mph were recorded.

High Wind, Chaves County Plains

When
February 9, 11:11 AM MST to 1:30 PM MST
Where
Chaves County Plains forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

The ROW ASOS recorded sustained wind speeds up to 45mph as well as gusts up to 55mph. We also received reports of vehicle accidents due to near zero visibilities in blowing dust.

High Wind, Central Highlands

When
February 9, 11:26 AM MST to 4:26 PM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The ASOS CQC at Clines Corners began recording sustained wind speeds of 40mph and gusts at and above 58mph during the late morning hours into the afternoon.

High Wind, Northeast Highlands

When
February 9, 11:30 AM MST to 3:30 PM MST
Where
Northeast Highlands forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

The LVS ASOS began recording sustained wind speeds of 40-54mph by late morning into early afternoon along with recorded gusts ranging from 58-68mph.

High Wind, Roosevelt County

When
February 9, 11:45 AM MST to 3:15 PM MST
Where
Roosevelt County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

The AWOS located in the county along with numerous other reliable sources began reporting sustained wind speeds ranging from 40-47mph and gusts from 49-58mph during the afternoon hours. Reports of near zero visibility in blowing dust was reported across the county.

High Wind, Far Northeast Highlands

When
February 9, 12:19 PM MST to 4:19 PM MST
Where
Far Northeast Highlands forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

The RTN ASOS began recording sustained wind speeds of 40mph or above by early afternoon along with recorded gusts ranging from 60-66mph.

High Wind, South Central Mountains

When
February 9, 12:35 PM MST to 3:30 PM MST
Where
South Central Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS

The AWOS at Sierra Blanca Airport in Ruidoso began recording sustained wind speeds of 40mph or above by early afternoon along with recorded gusts ranging from 55-70mph. This site was the big winner for the day with the highest recorded gust of 69mph.

High Wind, Curry County

When
February 9, 1:00 PM MST to 3:30 PM MST
Where
Curry County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

The ASOS and AWOS located in Clovis were both recording high wind speeds with sustained speeds ranging from 40-50mph and gusts of 58-64mph. There was also near zero visibility reported in blowing dust in parts of the county.

High Wind, Quay County

When
February 9, 1:15 PM MST to 5:15 PM MST
Where
Quay County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

The TCC ASOS began recording sustained wind speeds of 40-56mph and wind gusts ranging from 58-68mph during the afternoon hours.

High Wind, De Baca County

When
February 9, 2:30 PM MST to 4:30 PM MST
Where
De Baca County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

Trained spotter along with a CWOP site recorded a wind gust of 62mph during the afternoon, the CWOP also recorded sustained speed of 45mph.

High Wind, Union County

When
February 9, 2:45 PM MST to 4:45 PM MST
Where
Union County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The CAO ASOS began recording sustained wind speeds of 40mph by mid afternoon along with recorded gusts to 60mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425364, 425386, 425388, 425368, 425373, 424326, 424319, 424324, 424311, 424315, 424322, 424314, 424313, 424321, 424320, 424323, 424316.